Landau levels on a compact manifold
Annales Henri Lebesgue, Volume 7 (2024), pp. 69-121.


Keywords Magnetic Laplacian, Landau level, Toeplitz operator, Ladder operator, Riemann–Roch number


We consider a magnetic Laplacian on a compact manifold, with a constant non-degenerate magnetic field. In the large field limit, it is known that the eigenvalues are grouped in clusters, the corresponding sums of eigenspaces being called the Landau levels. The first level has been studied in-depth as a natural generalization of the Kähler quantization. The current paper is devoted to the higher levels: we compute their dimensions as Riemann–Roch numbers, study the associated Toeplitz algebras and prove that each level is isomorphic with a quantization twisted by a convenient auxiliary bundle.


[BdMG81] Boutet de Monvel, L.; Guillemin, V. The spectral theory of Toeplitz operators, Annals of Mathematics Studies, 99, Princeton University Press, 1981 | MR | Zbl

[BdMS76] Boutet de Monvel, L.; Sjöstrand, J. Sur la singularité des noyaux de Bergman et de Szegö, Journées: Équations aux Dérivées Partielles de Rennes (1975) (Astérisque), Volume 34-35, Société Mathématique de France, 1976, pp. 123-164 | MR | Zbl

[BMS94] Bordemann, Martin; Meinrenken, Eckhard; Schlichenmaier, Martin Toeplitz quantization of Kähler manifolds and gl (N), N limits, Commun. Math. Phys., Volume 165 (1994) no. 2, pp. 281-296 | DOI | MR | Zbl

[BU96] Borthwick, David; Uribe, Alejandro Almost complex structures and geometric quantization, Math. Res. Lett., Volume 3 (1996) no. 6, pp. 845-861 | DOI | MR | Zbl

[BU07] Borthwick, David; Uribe, Alejandro The semiclassical structure of low-energy states in the presence of a magnetic field, Trans. Am. Math. Soc., Volume 359 (2007) no. 4, pp. 1875-1888 | DOI | MR | Zbl

[Bus10] Buser, Peter Geometry and spectra of compact Riemann surfaces, Modern Birkhäuser Classics, Birkhäuser Boston, Ltd., Boston, MA, 2010 (reprint of the 1992 edition) | DOI | MR | Zbl

[Cha03] Charles, Laurent Berezin–Toeplitz operators, a semi-classical approach, Commun. Math. Phys., Volume 239 (2003) no. 1-2, pp. 1-28 | DOI | MR | Zbl

[Cha07] Charles, Laurent Semi-classical properties of geometric quantization with metaplectic correction, Commun. Math. Phys., Volume 270 (2007) no. 2, pp. 445-480 | DOI | MR | Zbl

[Cha16] Charles, Laurent Quantization of compact symplectic manifolds, J. Geom. Anal., Volume 26 (2016) no. 4, pp. 2664-2710 | DOI | MR | Zbl

[Cha21] Charles, Laurent On the spectrum of non degenerate magnetic Laplacians (2021) (to appear in Anal. PDE) | arXiv

[Dem85] Demailly, Jean-Pierre Champs magnétiques et inégalités de Morse pour la d -cohomologie, Ann. Inst. Fourier, Volume 35 (1985) no. 4, pp. 189-229 | DOI | MR | Zbl

[EM04] Epstein, C. L.; Melrose, R. The Heisenberg algebra, index theory and homology (2004) (preprint)

[FT15] Faure, Frédéric; Tsujii, Masato Prequantum transfer operator for symplectic Anosov diffeomorphism, Astérisque, Société Mathématique de France, 2015 no. 375 | MR | Zbl

[GHS82] Glover, Henry H.; Homer, William D.; Stong, Robert E. Splitting the tangent bundle of projective space, Indiana Univ. Math. J., Volume 31 (1982) no. 2, pp. 161-166 | DOI | MR | Zbl

[GU88] Guillemin, V.; Uribe, Alejandro The Laplace operator on the n th tensor power of a line bundle: eigenvalues which are uniformly bounded in n, Asymptotic Anal., Volume 1 (1988) no. 2, pp. 105-113 | DOI | MR | Zbl

[IL94] Iengo, Roberto; Li, Dingping Quantum mechanics and quantum Hall effect on Riemann surfaces, Nucl. Phys., B, Volume 413 (1994) no. 3, pp. 735-753 | DOI | MR | Zbl

[Kor22a] Kordyukov, Yuri A. Berezin–Toeplitz quantization associated with higher Landau levels of the Bochner Laplacian, J. Spectr. Theory, Volume 12 (2022) no. 1, pp. 143-167 | DOI | MR | Zbl

[Kor22b] Kordyukov, Yuri A. Semiclassical spectral analysis of the Bochner–Schrödinger operator on symplectic manifolds of bounded geometry, Anal. Math. Phys., Volume 12 (2022) no. 1, 22 | DOI | MR | Zbl

[Lan30] Landau, L. Diamagnetismus der Metalle, Z. Phys., Volume 64 (1930), pp. 629-637 | DOI | Zbl

[MM02] Ma, Xiaonan; Marinescu, George The Spin c Dirac operator on high tensor powers of a line bundle, Math. Z., Volume 240 (2002) no. 3, pp. 651-664 | DOI | MR | Zbl

[MM07] Ma, Xiaonan; Marinescu, George Holomorphic Morse inequalities and Bergman kernels, Progress in Mathematics, 254, Birkhäuser, 2007 | MR | Zbl

[MM08] Ma, Xiaonan; Marinescu, George Generalized Bergman kernels on symplectic manifolds, Adv. Math., Volume 217 (2008) no. 4, pp. 1756-1815 | DOI | MR | Zbl

[MS17] McDuff, Dusa; Salamon, Dietmar Introduction to symplectic topology, Oxford Graduate Texts in Mathematics, Oxford University Press, 2017 | DOI | MR | Zbl

[RS72] Reed, Michael; Simon, Barry Methods of modern mathematical physics. I. Functional analysis, Academic Press Inc., 1972 | MR | Zbl

[Shu01] Shubin, M. A. Pseudodifferential operators and spectral theory, Springer, 2001 (translated from the 1978 Russian original by Stig I. Andersson) | DOI | MR | Zbl

[SZ02] Shiffman, Bernard; Zelditch, Steve Asymptotics of almost holomorphic sections of ample line bundles on symplectic manifolds, J. Reine Angew. Math., Volume 544 (2002), pp. 181-222 | DOI | MR | Zbl

[TP06] Tejero Prieto, Carlos Holomorphic spectral geometry of magnetic Schrödinger operators on Riemann surfaces, Differ. Geom. Appl., Volume 24 (2006) no. 3, pp. 288-310 | DOI | MR | Zbl

[Zel98] Zelditch, Steve Szegő kernels and a theorem of Tian, Int. Math. Res. Not. (1998) no. 6, pp. 317-331 | DOI | MR | Zbl